The age distribution of business firms
Flavio Calvino,
Daniele Giachini and
Mattia Guerini
Additional contact information
Flavio Calvino: OECD Directorate for Science, Technology and Innovation
Daniele Giachini: Sant’Anna School of Advanced Studies
Journal of Evolutionary Economics, 2022, vol. 32, issue 1, No 8, 205-245
Abstract:
Abstract We investigate upon the shape and the determinants of the age distribution of business firms. By employing a novel dataset covering the population of French businesses, we highlight that a geometric law provides a reasonable approximation for the age distribution. However, relevant systematic deviations and sectoral heterogeneity appear. We develop a stochastic model of firm dynamics to explain the mechanisms behind this evidence and relate them to business dynamism. Results reveal a long-term decline in entry rates and lower survival probabilities of young firms. Our findings bear important implications for aggregate outcomes, notably employment growth.
Keywords: Firm demographics; Age distribution; Business dynamism (search for similar items in EconPapers)
JEL-codes: L11 L22 M13 M21 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://link.springer.com/10.1007/s00191-021-00747-2 Abstract (text/html)
Access to the full text of the articles in this series is restricted.
Related works:
Working Paper: The Age Distribution of Business Firms (2020) 
Working Paper: The age distribution of business firms (2020) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:spr:joevec:v:32:y:2022:i:1:d:10.1007_s00191-021-00747-2
Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/191/PS2
DOI: 10.1007/s00191-021-00747-2
Access Statistics for this article
Journal of Evolutionary Economics is currently edited by Uwe Cantner, Elias Dinopoulos, Horst Hanusch and Luigi Orsenigo
More articles in Journal of Evolutionary Economics from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().